Amiodarone-induced thyrotoxicosis in a patient with autonomously functioning nodular goiter

Yi Lin Liang, Shih-Ming Huang, Shu Ling Peng, Shu Hwa Hsiao, Hao Chang Hung, Horng Yih Ou, Ta Jen Wu

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

OBJECTIVE: To report on adverse reactions associated with amiodarone and propylthiouracil. CASE SUMMARY: A 64-year-old female with atrial fibrillation and nodular goiter progressed to overt thyrotoxicosis after receiving therapy with amiodarone 200 mg/day for less than 12 weeks. Thyroid scan revealed a hyperfunctioning nodule in the left lobe, white immunologic studies were negative for both thyroid peroxidase and thyroglobulin antibodies. The thyroid-stimulating hormone (TSH) receptor antibody level was transiently elevated. Propylthiouracil 100 mg 3 times/day was started after the withdrawal of amiodarone, but the patient developed severe generalized skin rash, fever, and leukocytosis after 4 weeks. Thyroidectomy was performed, and histopathology was compatible with type 1 amiodarone-induced thyrotoxicosis (AIT) associated with toxic nodular goiter. An objective causality assessment revealed that thyrotoxicosis was probably related to use of amiodarone. DISCUSSION: Amiodarone is an antiarrhythmic agent that may cause thyroid dysfunction. Differentiating between the 2 types of AIT is important for implementation of the correct therapeutic strategy. The transient elevation of TSH receptor antibodies in AIT complicated the diagnosis. As a rare subtype, type 1 AIT by nodular goiter may be associated with early AIT. Initiating thyroid function monitoring within 3 months of amiodarone therapy should be considered. CONCLUSIONS: Type 1 AIT caused by nodular goiter is rarely reported. Amiodarone should be avoided in such patients and subtotal thyroidectomy to remove the toxic nodule may be the treatment of choice.

Original languageEnglish
Pages (from-to)134-138
Number of pages5
JournalAnnals of Pharmacotherapy
Volume43
Issue number1
DOIs
Publication statusPublished - 2009 Jan 1

Fingerprint

Nodular Goiter
Thyrotoxicosis
Amiodarone
Propylthiouracil
Thyrotropin Receptors
Thyroid Gland
Poisons
Thyroidectomy
Antibodies
Iodide Peroxidase
Thyroglobulin
Leukocytosis
Therapeutics
Exanthema
Causality
Atrial Fibrillation

All Science Journal Classification (ASJC) codes

  • Pharmacology (medical)
  • Medicine(all)

Cite this

@article{dd6f127739a74ccfae1f528905ff3f92,
title = "Amiodarone-induced thyrotoxicosis in a patient with autonomously functioning nodular goiter",
abstract = "OBJECTIVE: To report on adverse reactions associated with amiodarone and propylthiouracil. CASE SUMMARY: A 64-year-old female with atrial fibrillation and nodular goiter progressed to overt thyrotoxicosis after receiving therapy with amiodarone 200 mg/day for less than 12 weeks. Thyroid scan revealed a hyperfunctioning nodule in the left lobe, white immunologic studies were negative for both thyroid peroxidase and thyroglobulin antibodies. The thyroid-stimulating hormone (TSH) receptor antibody level was transiently elevated. Propylthiouracil 100 mg 3 times/day was started after the withdrawal of amiodarone, but the patient developed severe generalized skin rash, fever, and leukocytosis after 4 weeks. Thyroidectomy was performed, and histopathology was compatible with type 1 amiodarone-induced thyrotoxicosis (AIT) associated with toxic nodular goiter. An objective causality assessment revealed that thyrotoxicosis was probably related to use of amiodarone. DISCUSSION: Amiodarone is an antiarrhythmic agent that may cause thyroid dysfunction. Differentiating between the 2 types of AIT is important for implementation of the correct therapeutic strategy. The transient elevation of TSH receptor antibodies in AIT complicated the diagnosis. As a rare subtype, type 1 AIT by nodular goiter may be associated with early AIT. Initiating thyroid function monitoring within 3 months of amiodarone therapy should be considered. CONCLUSIONS: Type 1 AIT caused by nodular goiter is rarely reported. Amiodarone should be avoided in such patients and subtotal thyroidectomy to remove the toxic nodule may be the treatment of choice.",
author = "Liang, {Yi Lin} and Shih-Ming Huang and Peng, {Shu Ling} and Hsiao, {Shu Hwa} and Hung, {Hao Chang} and Ou, {Horng Yih} and Wu, {Ta Jen}",
year = "2009",
month = "1",
day = "1",
doi = "10.1345/aph.1L347",
language = "English",
volume = "43",
pages = "134--138",
journal = "Annals of Pharmacotherapy",
issn = "1060-0280",
publisher = "Harvey Whitney Books Company",
number = "1",

}

Amiodarone-induced thyrotoxicosis in a patient with autonomously functioning nodular goiter. / Liang, Yi Lin; Huang, Shih-Ming; Peng, Shu Ling; Hsiao, Shu Hwa; Hung, Hao Chang; Ou, Horng Yih; Wu, Ta Jen.

In: Annals of Pharmacotherapy, Vol. 43, No. 1, 01.01.2009, p. 134-138.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Amiodarone-induced thyrotoxicosis in a patient with autonomously functioning nodular goiter

AU - Liang, Yi Lin

AU - Huang, Shih-Ming

AU - Peng, Shu Ling

AU - Hsiao, Shu Hwa

AU - Hung, Hao Chang

AU - Ou, Horng Yih

AU - Wu, Ta Jen

PY - 2009/1/1

Y1 - 2009/1/1

N2 - OBJECTIVE: To report on adverse reactions associated with amiodarone and propylthiouracil. CASE SUMMARY: A 64-year-old female with atrial fibrillation and nodular goiter progressed to overt thyrotoxicosis after receiving therapy with amiodarone 200 mg/day for less than 12 weeks. Thyroid scan revealed a hyperfunctioning nodule in the left lobe, white immunologic studies were negative for both thyroid peroxidase and thyroglobulin antibodies. The thyroid-stimulating hormone (TSH) receptor antibody level was transiently elevated. Propylthiouracil 100 mg 3 times/day was started after the withdrawal of amiodarone, but the patient developed severe generalized skin rash, fever, and leukocytosis after 4 weeks. Thyroidectomy was performed, and histopathology was compatible with type 1 amiodarone-induced thyrotoxicosis (AIT) associated with toxic nodular goiter. An objective causality assessment revealed that thyrotoxicosis was probably related to use of amiodarone. DISCUSSION: Amiodarone is an antiarrhythmic agent that may cause thyroid dysfunction. Differentiating between the 2 types of AIT is important for implementation of the correct therapeutic strategy. The transient elevation of TSH receptor antibodies in AIT complicated the diagnosis. As a rare subtype, type 1 AIT by nodular goiter may be associated with early AIT. Initiating thyroid function monitoring within 3 months of amiodarone therapy should be considered. CONCLUSIONS: Type 1 AIT caused by nodular goiter is rarely reported. Amiodarone should be avoided in such patients and subtotal thyroidectomy to remove the toxic nodule may be the treatment of choice.

AB - OBJECTIVE: To report on adverse reactions associated with amiodarone and propylthiouracil. CASE SUMMARY: A 64-year-old female with atrial fibrillation and nodular goiter progressed to overt thyrotoxicosis after receiving therapy with amiodarone 200 mg/day for less than 12 weeks. Thyroid scan revealed a hyperfunctioning nodule in the left lobe, white immunologic studies were negative for both thyroid peroxidase and thyroglobulin antibodies. The thyroid-stimulating hormone (TSH) receptor antibody level was transiently elevated. Propylthiouracil 100 mg 3 times/day was started after the withdrawal of amiodarone, but the patient developed severe generalized skin rash, fever, and leukocytosis after 4 weeks. Thyroidectomy was performed, and histopathology was compatible with type 1 amiodarone-induced thyrotoxicosis (AIT) associated with toxic nodular goiter. An objective causality assessment revealed that thyrotoxicosis was probably related to use of amiodarone. DISCUSSION: Amiodarone is an antiarrhythmic agent that may cause thyroid dysfunction. Differentiating between the 2 types of AIT is important for implementation of the correct therapeutic strategy. The transient elevation of TSH receptor antibodies in AIT complicated the diagnosis. As a rare subtype, type 1 AIT by nodular goiter may be associated with early AIT. Initiating thyroid function monitoring within 3 months of amiodarone therapy should be considered. CONCLUSIONS: Type 1 AIT caused by nodular goiter is rarely reported. Amiodarone should be avoided in such patients and subtotal thyroidectomy to remove the toxic nodule may be the treatment of choice.

UR - http://www.scopus.com/inward/record.url?scp=58549090705&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=58549090705&partnerID=8YFLogxK

U2 - 10.1345/aph.1L347

DO - 10.1345/aph.1L347

M3 - Article

C2 - 19109209

AN - SCOPUS:58549090705

VL - 43

SP - 134

EP - 138

JO - Annals of Pharmacotherapy

JF - Annals of Pharmacotherapy

SN - 1060-0280

IS - 1

ER -